Home | News | Find a Doctor | Ask a Question | Free

Avodart and shedding on the frontal scalp


#1

Hey guys,

After more than 10 years collecting information from hairloss forums like this and four transplants down the road, it is time to give something back: I recently went from 0,5 mg Avodart daily to twice a week. The new dosage had a strong impact in reducing 11 months of shedding. Just want to share this one piece of information that changed my views on Avodart hoping that it can help the guys out there, who are taking this drug or considering including it in their diets.

Since my original hairline and temples are restored by transplant and I have no (or very few) original hair left there, I got more and more freaked seeing the thinning of what is behind 2 - 3 cm of the hairline. Yes… I was too agressive in my first 2 surgeries and used a lot of donor hair to maintain the original hairline. However if you had seen the results of my last surgery in India 2 years ago you probably wouldn’t be able to tell any signs of transplant. The thicker hair line was making up for the lower density behind it, but of course there is a limit.

What I don’t understand is that taking Avodart since 2006 has been beneficial until a certain point in time. I never thought that it one day would start claiming back the hair it saved.

So bottom line. I’m now on 0,5 mg Avodart twice a week and the shedding is maybe 20% of what it has been. For sure I will keep using my favorite topical, minox 6% hoping that what I lost in these months will start to grow back.

All the best.


#2

Hey Edvard,
yea, me too. I gave up trying to understand the mechanism behind avodart. I was on 0.05 mg daily a little over a year ago and gradually reduced my dosage to once every two weeks.
The shedding was unreal but mostly in front as I did not have much hair to begin with on the crown.
The crown is where I did grow a lot of hair with avodart but my front hairline took a big hit and so far has not grown back. But the shedding has stopped also.
Whats hearbreaking is that I had 2 HT’s and I lost all the transplanted hair in front. Now I look as I did years before my first HT.
So I am getting a HT in a few months, just in front.
I only have enough cash for about 1000 grafts. (strip) Too much testosterone causing the hair loss in front?? Who the hell knows.
All I know is that 4-5 weeks after I started a daily dose of Avodart, my hairline started to receede by the day.
I now take extra strength minox once each morning along with topical spiro once every evening. Good luck.
Hopefully, more guys will share their experience with Dut.
Thanks for posting.


#3

Hey Steve,

Thanks for sharing that. Must have been a major shock to see the hair from your 2 HT’s not growing back after the shedding with Avodart started. Can it be that your HT doctor used donor hair that was already doomed to be lost?

It sounds like Avodart has for some people, like you, a negative impact on the frontal scalp straight after they start using the drug. What I have been wondering is why it did help my frontal hair (maybe even increasing a bit the density) for 3 - 4 years and then BANG. I start shedding like crazy for all these months. Well I hope it comes back now that I reduced the dosage and the shedding is almost under control.

Good luck with the next HT, man.


#4

Hey Ed,
I hope so but so far I have not seen any regrowth in front after I went to twice per week on avodart.
Yes It is heartbreaking to see my transplanted hair gone in front. But more frustrating is that I dont have an explanation.
So i am down to twice per week on the avodart and hair shedding is down to a minimum.
The crown (top) is fine I am keeping a constant eye on the hairline.
If I do get another HT in front, I am stopping avodart altogether. And going on Propecia.
Cant take a chance.